Nebraska, 2017

Hail and Damaging Wind in Nebraska, June 21, 2017

June 21, 2017 · NWS GID · 5 events in 2 counties and zones

Isolated to scattered thunderstorm activity rumbled across mainly southwestern and far northern portions of South Central Nebraska on this Wednesday evening, resulting in a few instances of marginally severe hail and winds. The majority of ground-truth reports were from the Edison area of Furnas County, including nickel to ping pong ball size hail and estimated 60 MPH winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$150,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated to scattered thunderstorm activity rumbled across mainly southwestern and far northern portions of South Central Nebraska on this Wednesday evening, resulting in a few instances of marginally severe hail and winds. The majority of ground-truth reports were from the Edison area of Furnas County, including nickel to ping pong ball size hail and estimated 60 MPH winds. Meanwhile, a completely separate, isolated storm to the north in Valley County dropped quarter size hail near Fort Hartsuff State Park.

Timing-wise, the first storms of the day to affect South Central Nebraska developed between 5-7 p.m. CDT, consisting of a smattering of non-severe multicells roaming mainly the far western counties of Dawson, Gosper and Furnas. During the next few hours this activity strengthened somewhat, yielding the aforementioned reports near Edison as it also gradually morphed into a rather compact, east-southeast propagating linear complex. Between 10 p.m. and midnight CDT, this storm complex drifted through mainly Harlan, Franklin and Webster counties before departing into far northern Kansas, likely producing gusty winds and small hail along the way but resulting in no additional severe-criteria reports. Farther north, the Valley County storm was severe only briefly, moving in out of Custer County around 9 p.m. CDT and weakening/dissipating within an hour.

Despite the occurrence of a few severe storms, this setup held the potential to be a bit more active than it turned out to be. However, factors working against more widespread severe weather ultimately outweighed the more favorable ones. More specifically, the coverage and intensity of severe storms was likely mitigated in part by: 1) rather warm air aloft and resultant capping, as evidenced by 700 millibar temperatures in the 13-16 C range...2) Fairly weak deep layer wind shear only around 30 knots. On the flip side, there was considerable instability to work with, as hot afternoon temperatures in the mid-upper 90s F combined with dewpoints well into the 60s to create mixed layer CAPE of 2000-4000 J/kg. At the surface, storms initiated along a north-south oriented trough axis stretched from central Nebraska into northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 5:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 5:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
650 PM CDT Wed Jun 21 2017

.MESOSCALE DISCUSSION...
Issued at 608 PM CDT Wed Jun 21 2017

In the interest of maintaining a flow of info...this is not the
highest confidence watch we've ever issued.

Updrafts are struggling to sustain themselves in an environment of
weak shear and anemic BL moisture. The altocu are moving toward
higher dwpt air...but with increased capping.

This will definitely be one of those watches in which most of the
watch is quiet. There is still potential for a couple svr tstms.
The HRRR and 18Z NAM Nest still develop potent storms near the
state line in the next 3 hrs.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Jun 21 2017

Aloft: Basically zonal flow was over the Nrn half of the CONUS and
it will remain zonal thru tomorrow. However...a low was over Sask
and it will cont heading E across Srn Canada. The Westerlies will
begin amplifying and the zonal flow will gradually become more
cyclonic..espcly tomorrow as a shortwave trof rotates around the
low into MT/ND.

Surface: Occlude low pres was over Sask. A cool front extended
from ND back to NV...with a warm front from ND down into cntrl Neb
then heading E to near OMA and into the OH Vly. This front has
been reinforced with convective outflow. A 1005 mb low was near
TIF with a trof extending SSW along the CO/KS border. This low and
trof will be responsible for initiating sct tstms and tstm
clusters this afternoon/eve. Meanwhile...as the Canadian low conts
E it's associated cool front will press further S and E...crossing
Neb during the daytime hrs tomorrow...and finally clearing the CWA
(N-cntrl KS) by midnight.

Now: We cont to monitor sat/radar for convective initiation within
the sfc trof from the Sandhills back into NW KS. SPC issued MD
1109 at 230 PM. Probability of watch issuance is currently 40%.
Reasoning from 943 AM version of this product has not changed.
Deep mixing and convergence within the trof should initiate a few
tstms that will be outflow dominant.

As usual...CAMs depict a wide variety of possibilities for
convective coverage and evolution.

Shear and instability are lowest within the trof. Any storms or
storm clusters that develop and move E will be moving into an
environment of increasing shear/instability.

Current indications are that sct tstms/tstm clusters will develop
and should be SE of the CWA by midnight.

Be sure to monitor for any statements/watches/warnings from this
office as well as support guidance from SPC.

Thu: Tstms should develop along the approaching cool front over
WY/SD tonight. This activity should cont E across SD during the
morning...but will probably send an outflow boundary S into the
CWA. It could trigger a few tstms during the AM N of I-80.

During the afternoon/eve...a few tstms could develop S of a line
from Beaver City-Columbus or even a little further S from
Phillipsburg-Geneva. Am highly skeptical of much tstm activity
over the NW 1/2 of the CWA as this area will be N of the front and
strongly capped. Bottom line is I think our fcst is too extensive
with tstm potential in the post-frontal environment.

Where sfc-based tstms to develop (SE 1/2)...certainly large hail
and damaging winds will be a threat.

High temps are very uncertain over S-cntrl Neb due to the frontal
passage.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Jun 21 2017

This has been a hot month with 11 days of highs in the 90s at
GRI. The rest of the month is looking substantially cooler...with
a few days much cooler than normal.

Aloft: Amplification of the Westerlies was just beginning. Over
the next svrl days a broad trof will develop over the Nrn USA
downstream of a ridge along the W coast. This trof will gradually
shift into the Ern USA early next week with deamplification fcst
toward the middle of the week.

Surface: The cool front referenced above will sink SE across Neb
during the day tomorrow and will be completely S and E of the CWA
by midnight. Weak high pres will build over Neb/KS Fri. Meanwhile
another cool front will plunge into the Nrn Rockies. It will
arrive here and sink thru the CWA during the daytime hrs Sat. A
big chilly and very strong high for summertime will expand over
the Plns Sun-Mon from the Canadian Prairies to TX. It will then
head into the SE USA Tue with return flow developing here on the
Plns.

Temps will be cooler than normal Fri-Mon...with at least one day of
much cooler the normal Sat. Probably returning to near normal Tue
and then above normal Wed.

The cool fronts will shove the rich low-lvl moisture far S of the
CWA thru Mon. Once it advects back into the rgn Mon night into Tue
then the risk of tstms will return. A little/light rain generated
by fgen should accompany the front Fri night into Sat...and
possibly lingering into Sun S of I-80. Rainfall amts will be
minor.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 650 PM CDT Wed Jun 21 2017

Significant Wx: LLWS tonight then WSHFT early Thu PM will
necessitate changing RWYs.

Tonight: VFR multi-layered clouds before midnight mostly AOA 7K
ft. Sct SHRAs are moving in from the W and trying to become TSRAs
but they are struggling. It is unlikely they affect the terminals
...but did include VCTS/CB at EAR. Cloud debris should decrease by
midnight. S-SSW winds will average 10-15 kts and there could be
some ocnl gustiness. LLWS. Confidence: Medium

Thu: VFR with no clds AOB 10K ft until a cold frontal passage and
WSHFT occurs early afternoon. Then some stratocu could form around
4K ft. The exact timing of the WSHFT/FROPA will need some minor
refining +/- 1 to 2 hrs. Light SW winds will become vrbl then
become NE and increase to 15-20 kts with gusts up to 28 kts.
Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

MESOSCALE...Kelley
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Jun 21, 1:26 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
226 PM CDT Wed Jun 21 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
226 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms or thunderstorm clusters will develop and
affect the area...mainly between 4 and 11 PM. Any storms that
develop could become severe...capable of producing hail as large
as golf balls and damaging winds to near 70 mph.

The Heat Index could climb to between 100 and 104 degrees until 7
PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms could occur north of Interstate 80 Thursday
morning. Some of these storms could be strong...capable of
producing hail up to the size of nickels and winds. During the
late afternoon and evening hours...the chance of scattered
thunderstorms will increase to cover the entire area...with the
greatest chance south of a line from Beaver City to Columbus
Nebraska. Some of these storms could be severe...capable of
producing hail as large as golf balls and damaging winds near 70
mph.

The next chances for some thunderstorm activity will be Monday
night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, Jun 21, 2:01 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
301 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     1 W INAVALE             40.10N 98.66W
06/20/2017                   WEBSTER            NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL BROKEN
            TREE BRANCHES AND A BROKEN FLAGPOLE. WORST
            OF DAMAGE WAS 1 MILE WEST OF INAVALE. TIME
            ESTIMATED FROM RADAR.

&&

MANGELS
Special weather statement, Jun 21, 4:33 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
533 PM CDT WED JUN 21 2017

NEZ082-212315-
Furnas NE-
533 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FURNAS COUNTY UNTIL 615
PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 28 miles north of Norton, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Beaver City, Holbrook and Hendley.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 9985 4035 9980 4009 9979 4013 10015
      4031 10016
TIME...MOT...LOC 2233Z 268DEG 8KT 4023 10007

Heinlein
Special weather statement, Jun 21, 4:35 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
535 PM CDT WED JUN 21 2017

NEZ060-212315-
Dawson NE-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON COUNTY UNTIL
615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson Lake, or 8 miles west of Lexington, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington and Cozad.

This includes Interstate 80 between mile markers 223 and 248.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4086 9999 4090 9955 4068 9955 4068 9959
      4069 9962 4068 9963 4070 9971 4070 9999
TIME...MOT...LOC 2234Z 270DEG 13KT 4077 9990

Heinlein
Special weather statement, Jun 21, 6:04 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT WED JUN 21 2017

NEZ072-082-220045-
Gosper NE-Furnas NE-
704 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 30 miles southwest of Lexington, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Oxford, Holbrook and Edison.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4044 10009 4044 9998 4048 9998 4051 9964
      4024 9963 4029 10010
TIME...MOT...LOC 0004Z 269DEG 15KT 4038 10001

Heinlein
Special weather statement, Jun 21, 6:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
744 PM CDT WED JUN 21 2017

NEZ072-073-082-083-220130-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
744 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHEASTERN
GOSPER...NORTHEASTERN FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830
PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Edison, or 19 miles west of Holdrege, moving east at
25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Loomis, Atlanta and Ragan.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4029 9983 4047 9983 4053 9928 4026 9927
TIME...MOT...LOC 0044Z 269DEG 21KT 4039 9974

Heinlein
Special weather statement, Jun 21, 7:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
814 PM CDT WED JUN 21 2017

NEZ082-220200-
Furnas NE-
814 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS COUNTY UNTIL
900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edison, or 25 miles southwest of Holdrege. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Oxford and Edison.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 9990 4035 9963 4018 9963 4020 9992
TIME...MOT...LOC 0114Z 275DEG 2KT 4029 9982

Heinlein

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
June 21, 7:30 PM CST to 7:38 PM CST
Where
Furnas County, Edison to 3 mi SW of Edison
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -99.770

Hail, Furnas

When
June 21, 7:35 PM CST
Where
Furnas County, 2 mi W of Edison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.808

Thunderstorm Wind, Furnas

When
June 21, 7:38 PM CST
Where
Furnas County, 3 mi SW of Edison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.249, -99.810

Wind gusts were estimated to be near 60 MPH.

Hail, Valley

When
June 21, 8:40 PM CST
Where
Valley County, 2.61 mi NNE of Elyria
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.717, -99.008

NeRAIN observer reported quarter size hail.

Hail, Furnas

When
June 21, 8:42 PM CST to 8:44 PM CST
Where
Furnas County, 2 mi N of Edison
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
40.309, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703760, 703761, 703764, 711150, 703763.